May 28, 2008
Dear Doctor Wohl, my brother experienced a terrific seroconversion three years ago and was immediately put on haart. After four months he became undetectable , and now his cd4 counts goes between 420 and 550 and his % is around 35%. He takes Sustiva and Kivexa. He has no collateral effects, apart from some fatigue, weakness and high cholesterol. As I read that abacavir seems to increase, more than other therapies, the incidence of heart attacks (CROI 2008), I was wondering if his regimen is still a valid option, or would it be better to switch to other combos, (if any) proved to better help the raising of cd4 and minimize the effects on cardiovascular system.
Another question: what do you think about the study on gene called TRIM22, proved to block HIV infection in a cell culture by preventing the assembly of the virus?
And what about Raltegravir: any significant study on how it changes or it's likely to change the traditional therapeutic panorama? Provided the poor outcomes of trials on preventive vaccines, it would be helfpul to believe that, sooner or later, we will be able to find a therapeutic vaccine, being it a powerful way to use what we already have in order to eradicate hiv or make it a harmless presence..
I thank you a lot for your precious support,
Response from Dr. Wohl
The news regarding the association between abacavir and heart attacks was at once surprising and concerning. A large study of over 30,000 people living with HIV found that recent use of this medication was linked to heart attacks. The reason is unclear and there may be unmeasured factors that may explain this - such as other risks for heart disease among those receiving abacavir. This association had not been noticed before.
At this point, I generally do not recommend people doing well on abacavir (i.e. have undetectable viral load levels and are otherwise tolerating the drug) stop the medication. The study finding this link observed the greatest risk of abacavir among those already at high risk for heart disease. Therefore, I avoid abacavir in such patients who are smokers with high blood pressure, family history of early cardiovascular diseases and/or diabetes. The more of these risks a person has, the more I am cautious about abacavir.
For your brother, I would make certain that other risks for heart attack are reduced. Stopping smoking will have a greater impact on his risk of a heart attack than stopping abacavir. Reduction of his high cholesterol will also be important. As we have limited data on the cardiovascular outcomes of other HIV meds, especially newer agents, it would be hard to suggest an alternative regimen at this point that would not engender other risks (i.e. fat wasting with d4T or AZT).
All things considered, I might just stay put and be on the look out for further data.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.